Drought, Red River
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Red River forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued across portions of east and northeast Texas through the month of January. This was in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions continued across portions of east and northeast Texas through the month of January. This was in response to a prolonged period of dryness which began back in mid summer 2021, coupled with above normal temperatures which persisted through much of the Fall and all of December. Total rainfall amounts generally between 10-12 inches fell across these areas from August through December, which was around 50% or less of normal. Total rainfall in January generally averaged between an inch to two inches across much of east and northeast Texas. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 31, 11:08 PM CST, 52 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Shreveport LA 1108 PM CST Fri Dec 31 2021 .UPDATE... To add the Severe Thunderstorm watch number 1 and tweak wx grids. Also, note an updated AVIATION discussion for the 06Z TAFS. && .SHORT TERM... An overnight SVR watch has been issued by the SPC and includes a handful of our counties for now and through 6am. We are seeing storms lifting out of McCurtain at this time with more knocking on the door just to their west. Our Texas and Arkansas counties will be well after midnight and some more toward dawn. The Day 2 Slight risk looks like more watches during New Year's Day. /24/ AVIATION... For the ArkLaTex terminals, VFR for hours yet with MVFR for KLFK and more sites overnight along w/some shwrs ahead of our next fropa. TS will be possible before daybreak at KTYR through the late aftn at KMLU. S/SW winds will be gusty at times with a tightening pressure gradient for the next day or so. Behind some of the initial push of wx along a prefrontal trough the winds may briefly shift to NW5-10KT along I-30 early in the afternoon, but the NW10-20KT arrives 02/00-06Z with the Arctic airmass fropa. /24/ && .PREV DISCUSSION... /issued 1013 PM CST Fri Dec 31 2021/ UPDATE... We pulled back pops and weather just a bit with this update and tweaked a few lows. Also loaded in latest winds and sky. SHORT TERM.../Tonight/ Current readings in the lower 70s are wide spread with a few mid to upper 60s north of I-30. Our lows are near and will settle in the upper 60s for most. The winds will keep up tonight and really we could be taking about a lake wind advisory in several locales, but alas that product is being retired at midnight. So windy wording will suffice and continue to usher Gulf moisture northward. This cold front is different than any we have seen so far this fall and early winter with solid Arctic influence. Pipe wrapping advised over for the first few nights in the new year, so remember to try to handle that task sometime during a commercial break. The shallow Arctic front is in extreme N OK at this time and will shift our winds to NW mid afternoon in McCurtain County and on through Monroe and Lufkin by midnight tomorrow. So get ready for very cold air behind this front. The SW flow aloft will keep us cloudy with showers streaming in off the Gulf ahead of the boundary and organized thunderstorms could bring hail or damaging winds overnight in our farthest north and possibly occurring during the daylight anytime tomorrow. /24/ PREV DISCUSSION... /issued 214 PM CST Fri Dec 31 2021/ SHORT TERM.../Tonight through Saturday Night/ An active weather pattern is in store for the end of 2021 and beginning of 2022, with a chance for severe weather followed by a pronounced cool down. By 00Z Saturday, showers and storms look to be spreading across our northwestern zones, especially through areas along and north of the I-30 corridor, becoming more widespread to the southeast through the late evening and into the overnight hours. Upper level flow ahead of a deep trough, together with the forcing provided by the associated surface cold front will enter an environment primed for convective development, with well above average temperatures across the Four State Region and southerly surface flow keeping dewpoints in the mid to upper 60s. With this combination of ingredients, strong thunderstorms becoming severe remains a distinct possibility through the overnight hours and into New Year's Day (Saturday). The Storm Prediction Center has included portions of the Four State Region in a Slight Risk (level 2 of 5) of severe weather for both tonight and tomorrow. Tonight, the risk is greatest for areas along and northwest of the I-30 corridor. The risk area expands by daybreak tomorrow, including areas along and north of I-20, with the greatest risk across southwest Arkansas and northeast Louisiana. While the risk across our southern zones is not as high, the threat is still nonzero, and residents across all areas should be prepared to heed any warnings which may be issued. All modes of severe weather are possible with these storms, from damaging winds to large hail and isolated tornadoes. Isolated flash flooding cannot be ruled out either, especially through the overnight hours. There remain some discrepancies among models as to extent of coverage and timing of the system, but the ArkLaTex should nevertheless remain prepared to be weather aware overnight tonight and into the day tomorrow. Thunderstorm chances will begin to recede from northwest to southeast through the afternoon Saturday, with the last of the precip looking to exit our southeasternmost zones by midnight Sunday, after which drier and much colder conditions will overtake the ArkLaTex. Behind the cold front, strong northerly winds will usher in an arctic airmass, bringing with it the coldest temperatures of the winter season thusfar. Sunday morning will find the majority of the region at or below freezing, from lower 20s northwest to mid to upper 20s along I-20. The timing of the wind shift behind the front may prevent communities in La Salle, Caldwell and Ouachita Parishes from dropping below the freezing mark, but even colder lows look to be in store as we look ahead to the first workweek of the new year. /26/ LONG TERM.../Sunday through Friday/ By sunrise Sunday Morning, the cold front will have pushed completely through our entire region with strong cold air advection in the wake of this boundary. Likewise, we will be cooling off rapidly aloft as well with the upper level trough axis quickly moving from the Middle Red River Valley of Central/Eastern Ok and North Central Texas by 12z Sun, to near a Northern Arkansas to Deep East Texas line by 18z Sun with the trough axis east of the Miss River by 00z Mon. 700mb-300mb Div Q vectors does indicate some upper forcing in association with this trough axis in the 12z-18z timeframe Sun across our eastern third before the forcing quickly shifts east of our region. The mid-level dry slot does quickly moisten up across our eastern third Sunday Morning so will continue to leave a slight chance of light snow or light rain/snow mix across this area but it will be nothing more than a novelty if it occurs. The bigger story will be the cold temperatures and breezy conditions on Sunday with highs struggling to climb out of the 30s during the afternoon with wind chills near or below freezing much of the day. Those winds will subside somewhat Sunday Night with sub-freezing temperatures areawide with lows ranging from the middle and upper teens across SE OK to the lower and middle 20s elsewhere. Sfc ridge axis moves slowly east of our region by Mon aftn with a slight southerly component to the wind across our western zones. After one more cool/cold night Monday Night, southerly winds return areawide for Tue into Wed which should result in a quick rebound temperature wise with 60s likely across most areas on Tue and pushing 70 in some locations for highs on Wed. An upper level disturbance digs across the Central Plains by mid to late week, bringing another shot of cold air into the Deep South for late Wednesday into Thursday. Moisture does not appear significant enough at this time to introduce any pops to the forecast but we will return to more seasonal to below seasonal norms for Thursday into Friday. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 68 79 28 39 / 10 70 0 10 MLU 69 81 35 42 / 10 70 30 20 DEQ 63 73 20 37 / 80 90 0 10 TXK 67 75 26 37 / 40 80 0 10 ELD 65 76 27 38 / 20 80 10 20 TYR 67 77 21 39 / 20 60 0 0 GGG 67 78 25 39 / 20 70 0 0 LFK 70 81 29 45 / 10 50 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24/26/13
Hazardous Weather Outlook National Weather Service Shreveport LA 1039 AM CST Fri Dec 31 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1039 AM CST Fri Dec 31 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and Tonight... Scattered to numerous showers and thunderstorms will begin developing later this evening near and north of the Interstate 30 Corridor of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. These storms later tonight will have the capability of producing large hail, damaging thunderstorm wind gusts and isolated tornadoes. Locally heavy rainfall will also accompany these thunderstorms. Elsewhere across the Four State Region, showers and thunderstorms will likely wait to develop or move into the region until after sunrise Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous showers and thunderstorms will develop well in advance of a strong cold front that will move through the Four State Region Saturday into Saturday evening. Storms that develop ahead of the cold front will have the capability of producing damaging wind gusts, large hail and isolated tornadoes. The severe weather threat should end by late afternoon or early evening Saturday across the eastern third of Northern Louisiana. It will turn very cold behind this cold front later in the day Saturday through Saturday Night and into early next week. The coldest temperatures with this airmass will be felt Sunday Night into early Monday Morning with overnight lows ranging from the middle teens across Southeast Oklahoma and portions of Southwest Arkansas to the lower and middle 20s elsewhere. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may become necessary later this evening, through the overnight hours and into the day Saturday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
Special Weather Statement
National Weather Service Shreveport LA
1031 PM CST Fri Dec 31 2021
OKZ077-010515-
McCurtain OK-
1031 PM CST Fri Dec 31 2021
...A strong thunderstorm will impact portions of northern McCurtain
County through 1115 PM CST...
At 1031 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Cloudy, or 27 miles northeast of Hugo, moving
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plunketville, Smithville, Watson, Bethel, Battiest, Pickens, Ringold,
Mount Herman and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3450 9446 3435 9447 3413 9515 3424 9515
3425 9505 3441 9505 3451 9481 3451 9447
TIME...MOT...LOC 0431Z 243DEG 45KT 3422 9510
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
15The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004691, 1004693, 1004694, 1004695, 1004696, 1004697, 1004699, 1004700, 1004702, 1004704, 1004706.